Indiana, 2005

Hail and Damaging Winds in Indiana, April 22, 2005

April 22, 2005 · NWS PAH · 10 events in 5 counties and zones

Strong to severe thunderstorms tracked east across southwest Indiana. The most intense storm of this episode moved from northeast Posey County across northern Vanderburgh County, producing very large and damaging hail northwest of Evansville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong to severe thunderstorms tracked east across southwest Indiana. The most intense storm of this episode moved from northeast Posey County across northern Vanderburgh County, producing very large and damaging hail northwest of Evansville. Outflow winds from this storm were clocked around 60 MPH in the Evansville area. The storm then continued across southern Gibson County and Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 22, 1:00 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 22, 1:00 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT FRI APR 22 2005

MAIN CONCERNS ARE THE LINGERING EFFECTS OF THIS UPPER LOW TONIGHT
AND EARLY SATURDAY...THEN WITH POSSIBLE WIDESPREAD FREEZE SUNDAY
MORNING.

CURRENT WEATHER SITUATION IS CHARACTERIZED BY AN UPPER LEVEL LOW
NEAR KSTL WITH A VERY STRONG SHORTWAVE ASSOCIATED WITH IT. AS OF
100PM...CU FIELD ALREADY BEGINNING TO POP AND WE EXPECT RAPID
DEVELOPMENT HERE THIS AFTERNOON. WILL WAIT UNTIL PRESS TIME TO
DECIDE ON HOW TO ORIENTATE POPS FOR TONIGHT GIVEN LATEST RADAR
TRENDS. WE NOW HAVE A SVR THUNDERSTORM WATCH FOR OUR EASTERN
COUNTIES. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

MAIN CONCERN TONIGHT WILL BE REMNANT PRECIP IN ASSOCIATION WITH THIS
UPPER LOW. MODELS STILL DEVELOPING VERY DEEP AND CLOSED OFF UPPER
LEVEL CYCLONE JUST TO OUR EAST FOR THE WEEKEND...RESULTING IN MUCH
COOLER WEATHER. WITH STRONG NORTHWEST WINDS...IT WILL BE QUITE
BLUSTERY...ESPECIALLY ON SATURDAY.  H85 TEMPS TAKE A NOSE DIVE
BEGINNING LATE TONIGHT...AND CONTINUE TO DROP INTO SATURDAY. THIS
WILL RESULT IN HIGH TEMPERATURES ON SATURDAY TO BE IN 50 TO 57
RANGE...WITH COOLEST READINGS IN CLOUDIER AREAS OF SW INDIANA AND NW
KY. NAM/GFS BRING ANOTHER PIECE OF ENERGY DOWN THE BACK SIDE OF THE
UPPER LOW SATURDAY...WHICH COULD RESULT IN A FEW SHOWERS ACROSS OUR
EASTERN COUNTIES...SO OPTED TO ADD A 20 POP IN THOSE LOCATIONS. THIS
LINES UP BETTER WITH OUR EASTERN NEIGHBORS.

H85 TEMPS CONTINUE TO DIVE EVEN FURTHER ON SATURDAY NIGHT...TO WHERE
H85 TEMPS RANGE FROM -5 TO -8 DEG C BY SUNDAY MORNING...SO SFC TEMPS
WILL BE CLOSE TO FREEZING IN MOST AREAS. WINDS SHOULD STAY UP
SATURDAY NIGHT/SUNDAY MORNING...SO A FREEZE WARNING MAY BE
NEEDED...BUT FROST SHOULD NOT BE AN ISSUE DUE TO THE WINDS STAYING
UP. SO HAVE HOISTED A FREEZE WATCH FOR NOW FOR ALL AREAS.

BY SUNDAY AFTERNOON...THE 06Z GFS AND 00Z ECMWF ARE IN GOOD
AGREEMENT AND SHOW MAIN RIDGE AXIS OVER THE CENTRAL PLAINS...WITH
THE WOUND UP SURFACE/UPPER LEVEL SYSTEM OVER THE EASTERN GREAT LAKES
REGION.

BY SUNDAY EVENING...A SURFACE LOW DEVELOPS IN THE EASTERN ROCKIES
AND SLIDES SOUTH A BIT INTO THE SOUTHERN PLAINS AND THEN EAST TOWARD
THE AREA. THE ETA IS FASTER IN BRINGING THIS LOW EASTWARD...MEANING
WE COULD HAVE A CHANCE OF PRECIP IN OUR WESTERN COUNTIES MONDAY
AFTERNOON. THE GFS ALSO INDICATES THAT PRECIP COULD BEGIN IN OUR
WESTERN COUNTIES BY LATER IN THE AFTERNOON. SO WILL ADD A SLIGHT
CHANCE POP IN OUR WESTERN COUNTIES AFTER 18Z MONDAY. THE 12Z GFS
INDICATES A 40KT H85 JET AHEAD OF THE FRONT ON MONDAY NIGHT...WHICH
COULD ACT TO ENHANCE THINGS A BIT...AND WE ALREADY HAVE A MENTION OF
POSSIBLE STRONG STORMS IN THE HWO FOR THIS TIME PERIOD. THE COLD
FRONT ASSOCIATED WITH THIS SYSTEM IS FORECAST TO BISECT THE AREA BY
12Z TUESDAY.

HIGH PRESSURE SHOULD BUILD INTO THE AREA FOR WEDNESDAY AND 850MB
TEMPS ONCE AGAIN FALL BELOW ZERO AS EARLY AS LATE TUESDAY NIGHT
BEHIND FRONT...SO WILL OPT TO LOWER TEMPS A BIT FOR WED MORNING AND
AFTERNOON. A WEAK FRONT WILL ATTEMPT TO BREAK DOWN THE SFC RIDGE
WEDNESDAY NIGHT INTO THURSDAY...BUT ACCORDING TO THE NEW GFS...THE
RIDGE REMAINS STRONG ENOUGH TO WARD OFF ANY PRECIP. HOWEVER BY
THURSDAY...ANOTHER SFC LOW DEVELOPS ACROSS THE ROCKIES AND MOVES
EAST WITH TIME AND A FRONTAL BOUNDARY SETS UP ACROSS OUR CWA BY
THURSDAY NIGHT AND INTO EARLY FRIDAY. THE PREVIOUS RUN OF THE GFS
DOES NOT SEEM TO HAVE THIS SAME OUTPUT. WITH MANY OTHER THINGS TO
WORRY ABOUT IN THE NEAR TERM (I.E. SEVERE WX EARLY
TONIGHT...FREEZING TEMPS POSSIBLE SUNDAY MORNING...EARLY WEEK PRECIP
CHANCES)...WILL LEAVE DRY FOR NOW.

GUIDANCE TEMPS NOT TOO FAR OFF FROM ONE ANOTHER...WILL FOLLOW
CLOSELY. ONLY MINOR DOWNWARD TWEEKS ARE REALLY NECESSARY THOUGH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...FREEZE WATCH ALL COUNTIES.
.MO...FREEZE WATCH ALL COUNTIES.
.IL...FREEZE WATCH ALL COUNTIES.
.IN...FREEZE WATCH ALL COUNTIES.

&&

CW
Hazardous weather outlook, Apr 22, 10:54 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1154 AM CDT FRI APR 22 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
1154 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST
OF LINE FROM NEAR CADIZ KENTUCKY...TO NEAR MT CARMEL ILLINOIS.  A
SLIGHT RISK EXISTS WESTWARD FROM THE MODERATE RISK AREA...TO A LINE
FROM FULTON KENTUCKY TO MT VERNON ILLINOIS.

RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON ALONG
A DRY LINE ACROSS SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WESTERN
KENTUCKY.  THE STORMS WILL QUICKLY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS...AS THEY MOVE TO THE EAST NORTHEAST AROUND
35 TO 40 MPH.  THE SEVERE STORMS WILL BECOME MORE NUMEROUS LATER THIS
AFTERNOON OVER THE MODERATE RISK AREA.  THE SEVERE WEATHER THREAT
SHOULD COME TO AN END AROUND 5 PM.

THE POTENTIAL ALSO EXISTS LATER THIS AFTERNOON FOR A FEW STORMS TO
PRODUCE SOME SMALL HAIL OVER SOUTHERN ILLINOIS...AS AN UPPER LEVEL
STORM SYSTEM MOVES INTO THE REGION.

STRONG WEST AND NORTHWEST WINDS WILL ALSO BEGIN GUSTING IN EXCESS OF
30 MPH LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF FREEZING TEMPERATURES THROUGHOUT THE QUAD STATE
FOR A FEW HOURS SUNDAY MORNING.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY NIGHT AND
TUESDAY. SOME OF THESE STORMS COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON OVER WESTERN
KENTUCKY...SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS.

DRS

In the hours before

Local storm report, Apr 22, 1:42 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CARRIER MILLS           37.69N 88.63W
04/22/2005  1.75 INCH        SALINE             IL   LAW ENFORCEMENT

            SOME OF THE HAIL WAS REPORTED TO BE LARGER THAN GOLF
            BALLS.

&&

MIKEN
Local storm report, Apr 22, 1:47 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 W HARRISBURG          37.74N 88.60W
04/22/2005  1.00 INCH        SALINE             IL   LAW ENFORCEMENT

&&

MIKEN
Local storm report, Apr 22, 1:51 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             HARRISBURG              37.74N 88.55W
04/22/2005  1.00 INCH        SALINE             IL   LAW ENFORCEMENT

            THIS WAS REPORTED ON THE EAST SIDE OF HARRISBURG.

&&

MIKEN
Local storm report, Apr 22, 2:02 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
04/22/2005                   SALINE             IL   TRAINED SPOTTER

            HEAVY RAINFALL HAS FLOODED MANY STREETS IN AND AROUND
            HARRISBURG.

&&

MIKEN
Local storm report, Apr 22, 2:16 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             JOHNSONVILLE            38.52N 88.54W
04/22/2005  1.00 INCH        WAYNE              IL   TRAINED SPOTTER

0307 PM     TSTM WND DMG     FAIRFIELD               38.38N 88.37W
04/22/2005                   WAYNE              IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. 2 TREES DOWN ON HOUSES IN THE
            CITY.

&&

MIKEN
Special weather statement, Apr 22, 2:19 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT FRI APR 22 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-222300-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
319 PM CDT (319 PM EST) FRI APR 22 2005

...STRONG WINDS EXPECTED OVER THE MID MISSISSIPPI VALLEY INTO
FRIDAY EVENING...

AS A COLD FRONT RACES EAST DURING THE LATE AFTERNOON...GUSTY WEST
NORTHWEST WINDS HAVE DRAINED INTO THE REGION. THESE WINDS WILL BE
SUSTAINED AT 25 TO 35 MPH THROUGH SUNSET...AND PRODUCE GUSTS AS HIGH
AS 40 TO 50 MPH.  THESE WINDS ARE ENOUGH TO BLOW SMALL TREE LIMBS
DOWN AS WELL AS BLOW YARD FURNITURE AROUND. THE WINDS WILL REMAIN
HIGH OVERNIGHT...BUT SHOULD BEGIN SLACKENING TO 15 TO 25 MPH
SUSTAINED BY LATE FRIDAY EVENING.

MTF

The radar

The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Hail, Posey

When
April 22, 2:22 PM CST to 2:33 PM CST
Where
Posey County, Wadesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -87.550

Dime-size hail was reported in Wadesville, and one-inch hail fell at Poseyville.

Thunderstorm Wind, Posey

When
April 22, 2:25 PM CST
Where
Posey County, Wadesville
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.200, -87.567

A trained spotter measured a wind gust to 60 MPH. Trees and fences were blown down along Route 66.

Hail, Vanderburgh

When
April 22, 2:35 PM CST to 2:40 PM CST
Where
Vanderburgh County, St Wendells
Measured
2.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
37.950, -87.417

Hail about the size of baseballs broke windows.

Thunderstorm Wind, Vanderburgh

When
April 22, 2:36 PM CST to 2:43 PM CST
Where
Vanderburgh County, Evansville
Measured
53 kt (61 mph) measured gust
Property damage
$30,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.200, -87.300

The automated observing system at the Evansville Airport measured a wind gust to 61 MPH. Multiple trees and power lines were blown down on the southwest side of Evansville. A trained spotter estimated a gust to 60 MPH on the west side of Evansville. A tree fell on a car, smashing the windshield and briefly trapping two women. One of the women was taken to a local hospital but was not injured.

Hail, Gibson

When
April 22, 2:50 PM CST
Where
Gibson County, Haubstadt
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.500, -87.283

Thunderstorm Wind, Warrick

When
April 22, 3:00 PM CST
Where
Warrick County, Newburgh
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.100, -87.783

Trees were blown down on Bell Road.

Thunderstorm Wind, Warrick

When
April 22, 3:05 PM CST to 3:20 PM CST
Where
Warrick County, Lynnville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.100, -87.783

Trees and power lines were blown down along the Interstate 64 corridor across northern Warrick County, including Lynnville and Selvin. In Selvin, wind gusts estimated near 60 MPH blew the roof and doors off a pole barn.

Thunderstorm Wind, Gibson

When
April 22, 3:08 PM CST
Where
Gibson County, Oakland City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.100, -87.700

An off-duty National Weather Service employee estimated a wind gust to 60 MPH.

Thunderstorm Wind, Pike

When
April 22, 3:10 PM CST
Where
Pike County, Petersburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Numerous trees were blown down.

Lightning, Warrick

When
April 22, 3:20 PM CST
Where
Warrick County, Selvin
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.333, -87.350

Lightning struck the Selvin Community Center, burning a portion of the roof.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445198, 5445197, 5445289, 5445288, 5445200, 5445292, 5445291, 5445199, 5445290, 5445293.